Virginia, 2017Hail in Virginia, May 30, 2017
May 30, 2017 · NWS RNK · 1 event in 1 county or zone
A weak frontal boundary crossed from the Ohio Valley through the region during the day, causing isolated thunderstorms to develop across the higher elevations. Higher dew-points along the Virginia and North Carolina provided a small environment just suitable enough to create a strong updraft which produced pea to penny size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary crossed from the Ohio Valley through the region during the day, causing isolated thunderstorms to develop across the higher elevations. Higher dew-points along the Virginia and North Carolina provided a small environment just suitable enough to create a strong updraft which produced pea to penny size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 2:40 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 30, 2:40 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
340 PM EDT Tue May 30 2017
.SYNOPSIS...
Series of fronts will cross the Mid Atlantic region through
Wednesday. Wednesday night the strongest front will push into
the region followed by cooler and drier air. Showers and
thunderstorms return to the area Saturday and Sunday ahead of a
developing low pressure system in the Ohio Valley.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 300 PM EDT Tuesday...
Frontal boundary situated along the Alleghanys this afternoon will
be shift east to the foothills and piedmont by this evening.
Convection firing up along convergence zone near the front across
the Mountain Empire northward to the WV mountains. High-res models
are not too bold with this convection as it tends to keep it widely
scattered over the New River Valley to NC foothills through
7pm, then weakens it. 12z CAMs ARW and NMM from the WRF
highlight more convection further southwest in the TN valley
this evening, northeast toward WV, but seem overdone given loss
of heating, so should see isolated coverage at best out this way
toward BLF-VJI around 8-10pm. Further east southwest flow is
stronger, but vis satellite showing limited growth in cu field.
Still could see some storms pop this evening out toward Dillwyn
to Danville, but overall models showing best coverage out toward
the Bay/Tidewater VA and coast of NC.
Overnight expect some cloud cover sticking around due to not much
change in airmass and continued southwest flow aloft with some
cirrus possible. Patchy fog in the river valleys is possible but not
much. Lows should range from the mid 50s west to lower 60s east.
Wednesday, SPC has general thunderstorm outlook. Next upstream front
moves from Ohio-Missouri around 8am, to the mountains by evening.
Decent shortwave with this feature shifts across the Ohio Valley
into northern VA by evening. Models are favoring more of shotgun
pattern to storms Wednesday afternoon, but could see more coverage
in WV/VA highlands per shortwave. Enough wind energy aloft may lead
to some bowing segments up that way, so will have to watch. Highs
will be close to normal with lower to mid 70s west, to lower 80s
east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 PM EDT Tuesday...
Comparatively quieter weather anticipated for the short-term period
spanning through late in the week. Surface ridge will build into the
region particularly after midnight in the wake of a cold front
Wednesday evening. should see clearing skies across many areas
except potentially some lingering upslope cloudiness along the
Alleghanys perhaps as far east as the New River and Roanoke
Valleys. Aloft, the southern periphery of cyclonic mid-level
flow associated with a broad upper low across the Great Lakes
and Northeast begins to influence the forecast area for Thursday
into a part of Friday.
Coolest temperatures aloft are progged to be on Thursday with 850 mb
temperatures on the order of +8 to +11C. Surface high pressure in
place keeps forecast dry, but with cool profiles aloft expect there
to be a good coverage of diurnal cumulus. Highs into the 70s to low
80s. Continued dry into Thursday evening as well. Low confidence on
radiational fog potential if winds can diminish to calm
quickly.
Friday looks to start off mostly sunny, but will get into more of a
southwesterly return and increasing isentropic ascent ahead of a
northeastward-advancing warm front. This will lead to an increase in
cloudiness particularly across the western half of the CWA, with
chances for showers mainly confined to the Blue Ridge eastward. May
see a rumble or two of thunder as showalter indices dip negative as
progged by the 12z GFS but this would be embedded in a broader
shield of rain. Overall, first half of Friday looks better than the
second half. With 850 mb temperatures on the rise toward the mid
teens but with greater cloud cover, look for highs well into the 70s
to mid 80s, and lows upper 50s to mid 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...
Overall outlook for the weekend and potentially into midweek is a
cloudy and wet one. Temperatures
Warm front then makes very slow northward progress Saturday up
through the Ohio Valley and northern mid-Atlantic states as it runs
up against the stubborn cooler air over New England. The progged
northward position of the warm front puts the central Appalachians
and VA/NC Piedmont area into a warm sector Saturday with scattered
garden-variety showers/storms. A reinforcing shot of cooler air over
New England, with the passage of a stronger mid-level trough
Saturday evening, then shunts the effective position of the front
southward as a backdoor cold front/wedge boundary later Saturday
night into early Sunday. Later on Sunday, sheared out/deamplifying
mid-level trough may permit a greater coverage of showers and storms
into the afternoon. Some models depict a wave low developing on the
wavy front but it appears that more focused showers from it would
remain well north. Regardless, it is nonetheless a cloudy and dreary
outlook.
Beyond the weekend, there are differences apparent between the ECMWF
and GFS regarding rainfall chances; the GFS keeps it wet all the way
into midweek while the ECMWF dries us out. Though I would lean a
little closer to the ECMWF idea, official forecast stays closer to a
blend for the early week until there's better clarity on the early
next week period.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 126 PM EDT Tuesday...
The aviation forecast centers around a weak front moving across,
with isolated thunderstorms around this afternoon/evening. At
the moment a few showers are firing north of LWB and west of
BLF. The threat to any airport is low enough to keep even VCTS
out of the taf, but watch for amendments. Coverage is expect to
be isolated, with better coverage east of a CHO-DAN-BUY line by
00z.
Appears with somewhat drier air moving into tonight, along with
residual cloud cover, fog threat will be low, similar to this
morning. Will leave out of the tafs for now.
So overall VFR thru the taf period.
Extended Aviation Discussion...
A stronger front comes through on Wednesday night with showers
and thunderstorms and the associated MVFR to IFR conditions with
them, though most stay VFR.
Then VFR expected for Thursday and Friday before showers and
storms increase into Saturday and Sunday. Exceptions will be
any late night river fog, or shower/wet ground induced fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...AL
LONG TERM...AL
AVIATION...AMS/WP
Hazardous weather outlook, May 30, 2:43 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
343 PM EDT Tue May 30 2017
VAZ046-047-058-059-311945-
Appomattox-Buckingham-Halifax-Charlotte-
343 PM EDT Tue May 30 2017
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms are possible through this evening. Some may
become strong to severe with damaging winds and large hail the main
threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>045-WVZ042>044-
507-508-311945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
343 PM EDT Tue May 30 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 30, 3:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT TUE MAY 30 2017
VAZ009-015-302145-
Grayson-Smyth-
457 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN SMYTH AND SOUTHWESTERN GRAYSON COUNTIES...
At 456 PM EDT, a strong thunderstorm was located 8 miles southwest of
Chilhowie, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion...
Chilhowie...
Whitetop...
Mount Rogers National Recreation Area...
and Sugar Grove.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm, so seek a
safe shelter inside a building or vehicle until the storm has passed.
LAT...LON 3689 8132 3658 8140 3659 8167 3661 8165
3662 8162 3662 8161 3664 8161 3664 8162
3679 8170 3681 8172 3682 8169
TIME...MOT...LOC 2056Z 261DEG 24KT 3671 8178
PMHail, Patrick
- When
- May 30, 5:00 PM EST to 5:10 PM EST
- Where
- Patrick County, 3.83 mi NNW of Ararat
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.650, -80.550
A thunderstorm produced pea to penny sized hail lasting roughly 10 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699230.